[Skip to Content]
[Skip to Content Landing]
Article
July 25, 1959

NATURE OF ADVERSE REACTIONS TO RADIOPAQUE AGENTS: PRELIMINARY REPORT

Author Affiliations

Los Angeles

From the Los Angeles County Hospital, the Cardiovascular Research Laboratory of the College of Medical Evangelists, and the Department of Radiology of the University of Southern California School of Medicine. Dr. Frasher is an Established Investigator of the Los Angeles County Heart Association.

JAMA. 1959;170(13):1546-1547. doi:10.1001/jama.1959.63010130004012b
Abstract

The nature of the adverse reactions to the intravascular administration of radiopaque agents is not known.1 Such reactions or complications vary from mild, with nausea and vomiting and urticaria, to severe, with syncope, shock, convulsions, respiratory distress, and focal hemorrhage, to fatal. They occur with intravenous urography, angiocardiography, regional aortography, and arteriography. It is difficult to arrive at an over-all estimation of reaction rates, due to different criteria of what constitutes a "reaction" as well as variables in observing and reporting. From our observations, as well as those in the literature, it would appear that reactions increase with increasing dose, concentration, and speed of injection of these substances. Although the reaction rate, in the main, has decreased with the introduction of newer agents, their increased use in a wide variety of diagnostic situations has resulted in an increased incidence of reactions.

For reasons to be detailed elsewhere,2 we

×